Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 320, NWS Raleigh, NC

August 11, 20125 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 11, 2012, 2:26 PM EDT for 5 counties in North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2012, 2:26 PM EDT (18:26 UTC)
Expired
Aug 11, 2012, 3:16 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Durham County, NC, Granville County, NC, Orange County, NC, Person County, NC, Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WUUS52 KRAH 111826
SVRRAH
NCC063-077-135-145-181-111930-
/O.NEW.KRAH.SV.W.0320.120811T1826Z-120811T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
226 PM EDT SAT AUG 11 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHEASTERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN PERSON COUNTY IN CENTRAL NORTH CAROLINA
  WEST CENTRAL VANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF BAHAMA...OR 8 MILES NORTH OF
  DURHAM...MOVING NORTHEAST AT 15 MPH. QUARTER SIZED HAIL AND WINDS
  IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BAHAMA...
  BUTNER...
  MORIAH...
  STEM...
  BEREA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3633 7842 3597 7890 3619 7915 3655 7876
TIME...MOT...LOC 1826Z 222DEG 14KT 3611 7890

$$

23
2 follow-up statements
880 
WWUS52 KRAH 111905
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT SAT AUG 11 2012

NCC063-077-135-145-181-111930-
/O.CON.KRAH.SV.W.0320.000000T0000Z-120811T1930Z/
DURHAM NC-GRANVILLE NC-ORANGE NC-PERSON NC-VANCE NC-
305 PM EDT SAT AUG 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR WEST CENTRAL VANCE...SOUTHEASTERN PERSON...NORTHEASTERN ORANGE...
GRANVILLE AND NORTHERN DURHAM COUNTIES...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS LOCATED NEAR 
STEM...OR NEAR CREEDMOOR...MOVING NORTHEAST AT 35 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BEREA...OAK HILL...
OXFORD AND DABNEY.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3633 7842 3597 7890 3619 7915 3655 7876
TIME...MOT...LOC 1905Z 236DEG 32KT 3620 7867

$$

23
313 
WWUS52 KRAH 111916
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
316 PM EDT SAT AUG 11 2012

NCC063-077-135-145-181-111926-
/O.CAN.KRAH.SV.W.0320.000000T0000Z-120811T1930Z/
DURHAM NC-GRANVILLE NC-ORANGE NC-PERSON NC-VANCE NC-
316 PM EDT SAT AUG 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL VANCE...
SOUTHEASTERN PERSON...NORTHEASTERN ORANGE...GRANVILLE AND NORTHERN
DURHAM COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS 
NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE 
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL 
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW 
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 172 AND 213.

THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 11 AND 16.

LAT...LON 3633 7842 3597 7890 3619 7915 3655 7876
TIME...MOT...LOC 1916Z 236DEG 32KT 3625 7857

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:56 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 11, 1:56 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
156 PM EDT SAT AUG 11 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL OVER THE TN VALLEY THIS MORNING WILL
MOVING SLOWLY EASTWARD ACROSS THE MIDDLE ATLANTIC REGION LATE THIS
AFTERNOON INTO SUNDAY. WEAK HIGH PRESSURE WILL BUILD IN FROM THE
WEST LATE SUNDAY THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM SATURDAY...

OVERVIEW:
CLOSED UPPER LOW OVER THE GREAT LAKES WILL LIFT NORTHEAST INTO
QUEBEC TONIGHT. ATTENDANT UPPER TROUGH AND SURFACE COLD FRONT WILL
REMAIN STALLED OVER WESTERN NC...THEN PROGRESS EASTWARD ACROSS THE
CAROLINAS LATE TONIGHT/EARLY SUNDAY.

PRECIP CHANCES:

VERY CHALLENGING PRECIP/CONVECTIVE FORECAST FOR THIS AFTERNOON AND
THIS EVENING.

WHILE CENTRAL NC IS IN A MINIMUM AT THE MOMENT...SEVERAL KEY
ELEMENTS/INGREDIENTS ARE EXPECTED TO COME TOGETHER THIS AFTERNOON
AND EVENING TO BRING AN ACTIVE/WET PERIOD. AT 10 AM...THE SURFACE
COLD FRONT WAS IDLY RESTING OVER THE FOOTHILLS OF THE CAROLINAS AND
VIRGINIA. IN THE BROAD SWLY FLOW EAST OF THE UPPER TROUGH...
DEEP MOISTURE FEATURING PWS OF 1.75-2.0" EXTENDED SW TO NE ALONG THE
ENTIRE ATLANTIC SEABOARD. WV IMAGERY SHOWED A COUPLE OF WEAK S/W
TROUGHS UPSTREAM ACROSS GA/SC EMBEDDED WITHIN THE DEEP MOIST SWLY
FLOW ALOFT. THESE MINOR DISTURBANCES LIFTING NORTHEAST INTO THE
AREA WILL DRIVE RAIN CHANCES THROUGH THE REMAINDER OF THE
MORNING/EARLY AFTERNOON HOURS...UNTIL THE LARGE SCALE ASCENT WILL
FINALLY BEGIN TO INCREASE ACROSS THE AREA BETWEEN 21Z TO 06Z TONIGHT
WITH THE ARRIVAL OF THE MID/UPPER TROUGH DYNAMICS...INCREASING UPPER
JET DIVERGENCE ATTENDANT TO A 70-75KT JETSTREAK...AND ALONG THE SLOW
EASTWARD MOVING LOW-LEVEL FRONTAL CONVERGENCE ZONE.

THE CHALLENGING ASPECT TO ALL THIS AND WHAT MAY EVENTUALLY
BE THE TELL-TELL SIGN IN DETERMINING THE AREAL COVERAGE/RAINFALL
AMOUNTS AND STRENGTH/SEVERITY  OF THE STORMS...WILL BE HOW MUCH
INSOLATION WE WILL SEE IN THE MOISTURE-LADEN-EXTENSIVE CLOUD
COVER BLANKETING THE REGION. THE RESULTANT WEAK MID-LEVEL LAPSE RATES
WILL CERTAINLY TEMPER DESTABILIZATION...BUT MODELS STILL SUGGEST
MODERATE INSTABILITY TO DEVELOP ACROSS THE AREA THIS AFTERNOON WHICH
SHOULD SUPPORT RATHER ROBUST POPS. AS SUCH WILL KEEP POPS IN THE
LIKELY CATEGORY AFTER 18Z AND CONTINUING THROUGH 06Z...WITH A WEST
TO EAST TAPERING OF POPS THROUGH DAYBREAK AS DRIER INFILTRATES IN
FROM THE WEST WITH PASSAGE OF THE UPPER TROUGH.

SEVERE THREAT THIS AFTERNOON/TONIGHT:
EXTENSIVE LOW-LEVEL CLOUD COVER WILL SLOW THE DAYTIME HEATING
PROCESS...BUT MODERATE INSTABILITY IS STILL EXPECTED TO DEVELOP BY
MID/LATE AFTERNOON WITH MLCAPE VALUES AROUND 2000 J/KG. SEASONABLY
STRONG 30KTS OF LOW/MID LEVEL FLOW SUGGESTS SOME RISK OF
GUSTY/DAMAGING WINDS IN THE STRONGER STORMS TODAY. FINALLY...WITH
THE SLOW MOVING FRONT...ESPECIALLY ACROSS THE WESTERN PORTIONS OF
THE AREA THROUGH THE AFTERNOON...LOCALLY HEAVY RAIN WILL POSE A
MINOR FLOODING THREAT.

TEMPERATURES:
GIVEN RELATIVELY LITTLE CHANGE IN THE OVERALL PATTERN ASIDE FROM
BEING SLIGHTLY CLOSER TO THE LOW-LEVEL TROUGH ATTENDANT THE UPPER
LEVEL LOW...EXPECT HIGHS SIMILAR TO FRIDAY...LOWER/MID 80S WEST TO
MID/UPPER 80S EAST...OR 83-88F. WITH THE COLD FRONT MAKING SLOW
EASTWARD PROGRESS INTO THE AREA TONIGHT...EXPECT LOWS SLIGHTLY
COOLER THAN THIS MORNING...IN THE MID/UPPER 60S WEST TO UPPER 60S/
LOWER 70S EAST.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 200 AM SATURDAY...

SUNDAY AND SUNDAY NIGHT: A COUPLE OF SHORT WAVES MAY PULSE UP THE
BACK OF THE FRONT AS IT EXITS TO THE EAST. DYNAMIC TROPOPAUSE MAPS
SHOW THE BEST FORCING MOVING THROUGH CENTRAL NC AT 18Z. THIS WILL
KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE EASTERN
HALF OF THE CWA...ESPECIALLY DURING THE AFTERNOON AS DAYTIME HEATING
AND INSTABILITY INCREASE. ABOUT 20 KNOTS OF BULK SHEAR SHOULD STILL
BE AVAILABLE AS WELL DURING THIS TIMEFRAME BUT QUICKLY
DETERIORATING. ANY CONVECTION SHOULD QUICKLY TAPER OFF AFTER 00Z
MONDAY AS THE FRONT MOVES OFFSHORE. HIGHS SUNDAY NEAR CLIMATOLOGICAL
NORMALS IN THE UPPER 80S. A RIDGE OF SURFACE HIGH PRESSURE WILL
BUILD IN FROM THE WEST ON SUNDAY NIGHT KEEPING THINGS DRY AND THE
RISK FOR FOG OR LOW STRATUS RELATIVELY LOW. LOWS SUNDAY NIGHT MIDDLE
60S NORTHWEST TO UPPER 60S SOUTHEAST.

MONDAY AND MONDAY NIGHT: MONDAY SHOULD BE A FAIRLY PLEASANT DAY AS
CENTRAL NC WILL BE IN THE WEAK RIDGING BETWEEN TWO LONGWAVE UPPER
LEVEL TROUGHS. SURFACE HIGH PRESSURE WILL MOVE OVERHEAD AS WELL
WHICH SHOULD KEEP THINGS DRY FOR MOST OF THE DAY. LIGHT
SOUTHWESTERLY FLOW OF 5-10 KNOTS SHOULD PREVAIL THROUGHOUT THE DAY
WITH LITTLE TO NO GUSTINESS. THIS WEAK WARM AIR ADVECTION WILL BUMP
MAX TEMPERATURES UP TO OR JUST ABOVE 90...SLIGHTLY ABOVE NORMAL.
AGAIN LITTLE TO NO THREAT FOR FOG OR LOW STRATUS BUT THE AIRMASS
WILL BE INCREASING IN MOISTURE CLOSER TO SUNRISE. LOWS MONDAY NIGHT
MIDDLE 60S TO NEAR 70. -ELLIS

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 200 AM SATURDAY...

TUESDAY THROUGH WEDNESDAY NIGHT:
THE FIRST PORTION OF THE LONG TERM WILL CONSIST OF A LOW PRESSURE
SYSTEM PASSING TO THE NORTH WITH AN FRONTAL SYSTEM MOVING ACROSS
NORTH CAROLINA TUESDAY NIGHT INTO WEDNESDAY. WHILE MODELS AGREE FOR
THE MOST PART ON THE TIMING OF THE FRONT...THEY ARE IN DISARRAY WHEN
IT COMES TO THE PLACEMENT AND ALSO THE STRENGTH OF THE PARENT LOW
PRESSURE SYSTEM. THE GFS AND CANADIAN BOTH DEVELOP A STRONGER LOW
PRESSURE SYSTEM WITH THE GFS MOVING IT OVER THE GREAT LAKES BY 00Z
WEDNESDAY AND THE CANADIAN FURTHER SOUTH OVER THE OHIO VALLEY. THE
ECMWF DOES NOT PRODUCE A STRONG LONG AND INSTEAD MOVES A COLLECTION
OF MESO-LOWS TO THE NORTH WITH THE STRONGEST ONE ONLY A MEAGER 1009
MB. WITH THE TIMING LATE EVENING TO OVERNIGHT TUESDAY INTO WEDNESDAY
THE ECMWF PRODUCES MUCH LESS QPF AND THE FRONT PASSES LARGELY DRY.
BECAUSE OF THE UNCERTAINTY AT THIS TIME...WILL CARRY LOW CHANCE POPS
THROUGH THE OVERNIGHT HOURS WITH SLIGHT CHANCE WEDNESDAY AFTERNOON
ACROSS THE CWA. DYNAMIC TROPOPAUSE MAPS SHOW GOOD FORCING STILL
PRESENT WEDNESDAY AFTERNOON SO POPS THERE MAY NEED TO BE EDGED
UPWARD IN FUTURE FORECAST PACKAGES. TEMPERATURES DURING THIS PERIOD
WILL MAX OUT IN THE UPPER 80S TO LOW 90S WITH LOWS UPPER 60S TO
LOWER 70S.

THURSDAY THROUGH FRIDAY:
THURSDAY WILL BE PLEASANT AND DRY AS SURFACE HIGH PRESSURE AND A
WEAK UPPER LEVEL RIDGE MOVE IN FROM THE WEST. HAVE TAKEN OUT SLIGHT
CHANCE OF POPS IN THURSDAY AFTERNOON AS A VERY DRY AIRMASS WILL BE
IN PLACE WITH PW VALUES 0.5-0.75 INCHES ACROSS THE CWA. LIGHT WINDS
OUT OF THE NORTHWEST THURSDAY MORNING WILL GRADUALLY BACK TO THE
SOUTHWEST BY THURSDAY EVENING HIGHS THURSDAY NEAR 90 DEGREES WITH
LOWS UPPER 60S TO NEAR 70.

ON FRIDAY THE FORECAST CONFIDENCE BECOMES VERY LOW AS MODELS ONCE
AGAIN DIFFER DRASTICALLY WITH THE ECMWF THIS TIME BEING THE CULPRIT
IN PRODUCING A STRONG LOW PRESSURE SYSTEM ACROSS THE SOUTHERN GREAT
LAKES THAT CAUSES PRECIP TO SPREAD ACROSS THE CWA BY FRIDAY EVENING.
MEANWHILE THE PARENT LOW IN THE GFS IS MUCH FURTHER NORTH ACROSS THE
HUDSON BAY WITH A STRONG SURFACE HIGH OVER THE UPPER PLAINS STATES.
THIS KEEPS PRECIP ASSOCIATED WITH THE FRONT TO OUR WEST UNTIL LATER
ON FRIDAY. WILL CARRY SLIGHT CHANCE POPS FRIDAY AFTERNOON INTO THE
EVENING. HIGHS FRIDAY UPPER 80S TO LOW 90S WITH LOWS FRIDAY NIGHT
NEAR 70 DEGREES. -ELLIS

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 130 PM SATURDAY...

WITH A COLD FRONT JUST TO OUR WEST AND A VERY MOIST AND UNSTABLE AIR
MASS PRESENT OVER THE REGION AHEAD OF THE FRONT...CONVECTION HAS
ALREADY DEVELOPED EARLY THIS AFTERNOON ACROSS MOST OF CENTRAL NC.
HAVE INCLUDED MENTION OF THUNDER (AND ASSOCIATED MVFR CONDITIONS) AT
ALL TAF SITES FOR THE NEXT SEVERAL HOURS...THEN WITH VCSH THROUGH
THE LATE EVENING/EARLY OVERNIGHT HOURS. SIMILAR TO LAST NIGHT...
SHOWERS AND/OR STORMS WILL BE POSSIBLE THROUGHOUT THE OVERNIGHT
HOURS...ESPECIALLY FROM THE TRIANGLE AND EAST...BUT CONFIDENCE IN
COVERAGE AND LOCATION IS TOO LOW TO INCLUDE ANY MENTION IN THE TAF
FOR NOW. ANOTHER NIGHT OF MVFR/IFR CONDITIONS ARE EXPECTED AS THE
FRONT WILL BE SLOW TO ADVANCE INTO THE AREA. CONDITIONS SHOULD
IMPROVE FIRST ACROSS THE TRIAD DURING THE EARLY MORNING HOURS OF
SUNDAY AS THE FRONT MOVES THROUGH...AND BY MID MORNING FURTHER EAST
(WHERE THERE IS UNCERTAINTY ON HOW FAR EAST THE FRONT WILL ACTUALLY
MAKE IT). THERE COULD BE AN ISOLATED SHOWER AND/STORM ACROSS THE
EAST ON SUNDAY...BUT WILL LEAVE MENTION OUT OF THE TAF FOR NOW.

OUTLOOK...DRIER AND MORE STABLE AIR WILL GRADUALLY OVERSPREAD
CENTRAL NC ON SUNDAY LEADING TO IMPROVING AVIATION CONDITIONS.
MAINLY VFR CONDITIONS ARE EXPECTED SUNDAY THROUGH WEDNESDAY...BUT
ISOLATED TO SCATTERED (MAINLY AFTERNOON/EVENING) CONVECTION WILL
RETURN FOR TUESDAY INTO WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...ELLIS
LONG TERM...ELLIS
AVIATION...KRR
Hazardous weather outlook, Aug 11, 7:04 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
704 AM EDT SAT AUG 11 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-121115-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
704 AM EDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH A PRIMARY THREAT OF DAMAGING
WINDS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT AS AN UPPER
LEVEL TROUGH APPROACHES FROM THE WEST. LOCALLY HEAVY RAINFALL CAN
ALSO BE EXPECTED WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Aug 11, 12:03 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1203 PM EDT SAT AUG 11 2012

NCZ042-043-078-111700-
JOHNSTON-WAYNE-WILSON-
1203 PM EDT SAT AUG 11 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE...JOHNSTON AND WILSON
COUNTIES THROUGH 100 PM EDT...

AT 1203 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KENLY...OR ABOUT 13 MILES EAST OF SMITHFIELD...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LUCAMA...BLACK
CREEK...WILSON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3559 7779 3544 7811 3558 7829 3581 7799
      3585 7788 3585 7787 3576 7773 3573 7772
      3567 7766
TIME...MOT...LOC 1603Z 224DEG 15KT 3557 7812

KRR
Special weather statement, Aug 11, 12:44 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1244 PM EDT SAT AUG 11 2012

NCZ042-043-078-111745-
JOHNSTON-WAYNE-WILSON-
1244 PM EDT SAT AUG 11 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE...JOHNSTON AND WILSON
COUNTIES THROUGH 145 PM EDT...

AT 1244 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES NORTH OF MAR-MAC...OR ABOUT 7 MILES WEST OF GOLDSBORO...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GOLDSBORO...
NAHUNTA...PIKEVILLE...FREMONT...EUREKA...BLACK CREEK.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3557 7782 3542 7782 3540 7780 3526 7808
      3539 7825 3580 7777 3577 7773 3573 7772
      3567 7766
TIME...MOT...LOC 1644Z 228DEG 18KT 3541 7808

KRR
Special weather statement, Aug 11, 12:59 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1259 PM EDT SAT AUG 11 2012

NCZ010-011-026-027-111800-
FRANKLIN-HALIFAX-NASH-WARREN-
1259 PM EDT SAT AUG 11 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS NASH...WARREN...HALIFAX AND
FRANKLIN COUNTIES THROUGH 200 PM EDT...

AT 1258 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CASTALIA...OR ABOUT 10 MILES EAST OF LOUISBURG...MOVING NORTHEAST AT
20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CASTALIA...
CENTERVILLE...ARCOLA...AIRLIE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3651 7788 3648 7776 3649 7766 3641 7754
      3637 7754 3635 7758 3631 7756 3633 7744
      3629 7741 3626 7741 3615 7768 3615 7770
      3613 7770 3594 7815 3609 7835 3655 7801
      3655 7790
TIME...MOT...LOC 1658Z 227DEG 18KT 3609 7813

KRR
Special weather statement, Aug 11, 1:05 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
105 PM EDT SAT AUG 11 2012

NCZ022>024-039-111800-
ALAMANCE-GUILFORD-ORANGE-RANDOLPH-
105 PM EDT SAT AUG 11 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH...ORANGE...
GUILFORD AND ALAMANCE COUNTIES THROUGH 200 PM EDT...

AT 105 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CLIMAX...OR ABOUT 11 MILES NORTHEAST OF RANDLEMAN...MOVING NORTHEAST
AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ALAMANCE...ELON
COLLEGE...AND...GIBSONVILLE...BURLINGTON...AND...GLEN RAVEN...
GRAHAM...AND...SWEPSONVILLE...HAW RIVER...MEBANE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 135 AND 157.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3601 7915 3579 7963 3593 7978 3625 7943
TIME...MOT...LOC 1705Z 228DEG 21KT 3592 7963

SEC
Special weather statement, Aug 11, 1:33 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
133 PM EDT SAT AUG 11 2012

NCZ007-008-023-024-111830-
ALAMANCE-GRANVILLE-ORANGE-PERSON-
133 PM EDT SAT AUG 11 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON...ORANGE...GRANVILLE
AND ALAMANCE COUNTIES THROUGH 230 PM EDT...

AT 133 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CARR...OR ABOUT OVER PROSPECT HILL...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BUSHY FORK...ROXBORO...
AND...CONCORD...BETHEL HILL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3654 7848 3624 7886 3624 7895 3615 7897
      3600 7915 3621 7939 3625 7935 3625 7916
      3646 7915 3655 7906
TIME...MOT...LOC 1733Z 223DEG 22KT 3628 7917

SEC
Special weather statement, Aug 11, 1:59 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
159 PM EDT SAT AUG 11 2012

NCZ007>009-023>025-111900-
ALAMANCE-DURHAM-GRANVILLE-ORANGE-PERSON-VANCE-
159 PM EDT SAT AUG 11 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS VANCE...PERSON...ORANGE...
GRANVILLE...DURHAM AND ALAMANCE COUNTIES THROUGH 300 PM EDT...

AT 159 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SAXAPAHAW...OR ABOUT 7 MILES SOUTHEAST OF GRAHAM...MOVING NORTHEAST
AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CANE CREEK RESERVOIR...
EFLAND...HILLSBOROUGH...SCHLEY...ROUGEMONT...AND...BAHAMA...MORIAH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3653 7849 3626 7850 3587 7919 3588 7925
      3584 7924 3584 7926 3597 7948
TIME...MOT...LOC 1759Z 232DEG 27KT 3598 7931

SEC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:32 PM EDTSpecial Weather StatementRAHForsyth43 min
Aug 11, 1:01 AM EDTSpecial Weather StatementRAHForsyth59 min
Aug 11, 2:15 AM EDTSpecial Weather StatementRAHForsyth30 min
Aug 11, 4:21 AM EDTSpecial Weather StatementRAHDavidson24 min
Aug 11, 4:48 AM EDTSpecial Weather StatementRAHGuilford12 min
Aug 11, 5:35 AM EDTSpecial Weather StatementRAHPerson40 min
Aug 11, 6:11 AM EDTSpecial Weather StatementRAHPerson49 min
Aug 11, 6:44 AM EDTSpecial Weather StatementRAHVance46 min
Aug 11, 12:03 PM EDTSpecial Weather StatementRAHWilson57 min
Aug 11, 12:44 PM EDTSpecial Weather StatementRAHWayne61 min
Aug 11, 12:59 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Warren61 min
Aug 11, 1:05 PM EDTSpecial Weather StatementRAHAlamance55 min
Aug 11, 1:13 PM EDTTornado WarningRAHHalifax, Nash25 min
Aug 11, 1:33 PM EDTSpecial Weather StatementRAHOrange, Person57 min
Aug 11, 1:59 PM EDTSpecial Weather StatementRAHGranville, Orange61 min
Aug 11, 2:08 PM EDTSevere Thunderstorm WarningRAHGranville, Vance52 min
Aug 11, 2:50 PM EDTSpecial Weather StatementRAHFranklin, Warren55 min
Aug 11, 3:19 PM EDTSpecial Weather StatementRAHAlamance, Durham, Granville, Orange, Person, Vance56 min
Aug 11, 3:29 PM EDTSpecial Weather StatementRAHSampson61 min
Aug 11, 3:30 PM EDTFlash Flood WarningRAHDavidson, Guilford, Randolph3 hr
Aug 11, 3:42 PM EDTSpecial Weather StatementRAHFranklin, Warren63 min
Aug 11, 4:07 PM EDTAreal Flood AdvisoryRAHFranklin, Halifax, Warren3 hr
Aug 11, 4:07 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax, Johnston, Nash, Wayne, Wilson83 min
Aug 11, 4:36 PM EDTAreal Flood AdvisoryRAHNash, Wayne, Wilson3 hr
Aug 11, 4:36 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson69 min
Aug 11, 5:13 PM EDTTornado WarningRAHEdgecombe, Wilson62 min
Aug 11, 5:15 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Wilson3 hr
Aug 11, 5:58 PM EDTSpecial Weather StatementRAHForsyth32 min
Aug 11, 7:33 PM EDTFlash Flood WarningRAHDavidson, Guilford, Randolph3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.